Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 265, NWS Bismarck, ND

July 16, 2005Billings County, Golden Valley County, McKenzie County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 16, 2005, 8:56 PM MDT for Billings County, Golden Valley County, McKenzie County, North Dakota. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2005, 8:56 PM MDT (02:56 UTC)
Expired
Jul 16, 2005, 10:00 PM MDT
In force
64 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Billings County, ND, Golden Valley County, ND, McKenzie County, ND

The radar

The Bismarck radar (KBIS), 204 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 9:06 PM MDTHAIL 1.75Sentinel Butte, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 16, 2:10 PM MDTSevere Thunderstorm WatchSPC8 hr
Jul 16, 6:15 PM MDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.9 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2375 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2375 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
2709 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
348 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 170256
SVRBIS
NDC007-033-053-170400-
/O.NEW.KBIS.SV.W.0265.050717T0256Z-050717T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
856 PM MDT SAT JUL 16 2005

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA
  NORTHERN BILLINGS COUNTY IN SOUTHWEST NORTH DAKOTA
  NORTHERN GOLDEN VALLEY COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 1000 PM MDT(1100 PM CDT)

* AT 954 PM CDT(854 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
  NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE
  STORMS WERE LOCATED ALONG A LINE EXTENDING FROM THEODORE ROOSEVELT
  NATIONAL PARK NORTH UNIT TO SENTINEL BUTTE...OR ALONG A LINE
  EXTENDING FROM 40 MILES SOUTHEAST OF WILLISTON TO 52 MILES WEST OF
  DICKINSON...AND MOVING SOUTHEAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  GRASSY BUTTE AROUND 915 PM MDT
  FAIRFIELD AROUND 935 PM MDT

LAT...LON 4769 10355 4769 10304 4769 10304 4767 10313
      4732 10311 4700 10318 4698 10325 4692 10324
      4692 10400

$$

ABELING
2 follow-up statements
000 
WWUS53 KBIS 170317
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1017 PM CDT SAT JUL 16 2005

NDC007-033-053-170400-
/O.CON.KBIS.SV.W.0265.000000T0000Z-050717T0400Z/
GOLDEN VALLEY ND-BILLINGS ND-MCKENZIE ND-
917 PM MDT SAT JUL 16 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1000 PM MDT(1100 PM
CDT) FOR SOUTH CENTRAL MCKENZIE...NORTHERN BILLINGS AND NORTHERN
GOLDEN VALLEY COUNTIES...

AT 915 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM THEODORE ROOSEVELT NATIONAL
PARK NORTH UNIT TO 36 MILES SOUTHWEST OF FAIRFIELD...OR ALONG A LINE
EXTENDING FROM 47 MILES SOUTHEAST OF WILLISTON TO 52 MILES WEST OF
DICKINSON...MOVING SOUTHEAST AT 25 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  GRASSY BUTTE AROUND 925 PM MDT
  FAIRFIELD AROUND 945 PM MDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
SATURDAY EVENING(1100 PM CDT SATURDAY EVENING) FOR WESTERN NORTH
DAKOTA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000
PM MDT SATURDAY EVENING(1100 PM CDT SATURDAY EVENING) FOR SOUTHERN
NORTH DAKOTA.

LAT...LON 4769 10355 4769 10304 4769 10304 4767 10313
      4732 10311 4700 10318 4698 10325 4692 10324
      4692 10400

$$

ABELING
000 
WWUS53 KBIS 170358
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1059 PM CDT SAT JUL 16 2005

NDC049-170409-
/O.CAN.KBIS.TO.W.0052.000000T0000Z-050717T0415Z/
MCHENRY ND-
1059 PM CDT SAT JUL 16 2005

...THE TORNADO WARNING FOR CENTRAL MCHENRY COUNTY IS CANCELLED...

THE TORNADIC THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A
SIGNIFICANT THREAT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SATURDAY EVENING FOR WESTERN NORTH DAKOTA. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL 500 AM CDT SUNDAY MORNING FOR
WESTERN NORTH DAKOTA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN
EFFECT UNTIL 1100 PM CDT SATURDAY EVENING FOR SOUTHERN NORTH DAKOTA.

LAT...LON 4838 10029 4837 10025 4830 10025 4816 10061
      4823 10066 4831 10075 4846 10044 4850 10032
      4852 10029

$$

JC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:10 PM MDT, 6 hours 46 minutes earlier.

Area forecast discussion, Jul 16, 2:10 PM MDT, 6 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
310 PM CDT SAT JUL 16 2005

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT...

FORECAST CHALLENGE OF CONCERN WAS THE THUNDERSTORM THREAT TONIGHT
AND SUNDAY.

LATEST SURFACE ANALYSIS SHOWED LOW PRESSURE FROM SASKATCHEWAN INTO
ERN MONTANA WITH AN E-W WARM FRONT ACROSS THE NORTH AND SOUTH DAKOTA
BORDER. AREA OF CLOUD COVER ACROSS PARTS OF WEST AND CENTRAL NORTH
DAKOTA HAS KEPT SURFACE HEATING DOWN WITH TEMPERATURES MAINLY IN THE
80S NORTH TO THE LOWER 90S FAR SOUTH. LAST LOOK AT THE AREA 88DS
SHOWED SOME LEFTOVER ELEVATED THUNDERSHOWERS ACROSS PARTS OF SCNTRL
NORTH DAKOTA. SOUTHEAST WINDS FROM 15 TO 25 MPH WERE NOTED ACROSS
MOST OF THE REGION.

MODELS TODAY WERE VERY SIMILAR IN BRINGING A STRONG SHORTWAVE
ACROSS THE REGION TONIGHT AND SUNDAY...DRAGGING A COLD FRONT
THROUGH WITH SHOWERS AND THUNDERSTORMS. STILL HAVE A SLIGHT RISK
OUT FOR MUCH OF THE FORECAST AREA. EVEN THOUGH THE HEATING HAS
BEEN KEPT IN CHECK TODAY I STILL FEEL THAT THE THREAT FOR SOME
SEVERE STORMS IS STILL A REAL POSSIBILITY THIS EVENING AND TONIGHT.
MODEL CAPES WERE AROUND 3,000 J/KG WITH A PROGGED UPPER LEVEL
50KT JET FORECAST TO COME INTO THE REGION THIS EVENING. THE HIGH
DEW POINTS FAVOR THE THREAT FOR SOME LOCALLY HEAVY RAIN IN SPOTS
NORTH OF THE WARM FRONTAL BOUNDARY AND WILL MENTION IT IN THE ZONES.
FEEL THAT THE MAIN THUNDERSTORM ACTIVITY WILL FORM ALONG AND BEHIND
THE COLD FRONT TONIGHT. TEMPERATURES WILL COOL DOWN INTO THE 70S
ON SUNDAY AND REMAIN PLEASANT INTO MONDAY AND THEN START TO WARM
BACK IN THE 80S ON TUESDAY AS UPPER LEVEL RIDGING DEVELOPS IN THE
PLAINS.

.LONG TERM...
WEDNESDAY AND THURSDAY SATURDAY LOW AMPLITUDE FLOW ALOFT WILL RESULT
IN WEAK UNCERTAIN SURFACE  FEATURES. CONSEQUENTLY CHANCE OF PRECIP
WILL REMAIN LOW. FRIDAY AND SATURDAY GFS MOVES A TROUGH INTO THE
PLAINS DRIVING A SURFACE LOW ACROSS NEBRASKA/SOUTH DAKOTA. THIS IS A
CHANGE FROM THE PREVIOUS RUN. FOR NOW WILL STAY WITH PREVIOUS
FORECAST KEEPING A SLIGHT CHANCE OF PRECIP ACROSS OUR EASTERN MOST
COUNTIES.  OVERALL...TEMPS THROUGH THE PERIOD SHOULD BE AROUND
NORMAL.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...

WIND ADVISORY FAR SOUTHWEST LATE TONIGHT AND SUNDAY MORNING.

&&

JENSEN/TSW
Hazardous weather outlook, Jul 16, 4:35 AM MDT, 16 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
535 AM CDT SAT JUL 16 2005

NDZ001-009-017-018-031>033-171033-
BILLINGS-DIVIDE-DUNN-GOLDEN VALLEY-MCKENZIE-STARK-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...DICKINSON...CROSBY...
WATFORD CITY...MEDORA AND BEACH
535 AM CDT SAT JUL 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FOR THIS AFTERNOON THROUGH THIS
EVENING FOR LOW HUMIDITIES...AFTERNOON HIGHS IN THE 90S TO AROUND
100...AND WIND SWITCHES. SOUTH WINDS OF 10 TO 20 MPH THIS MORNING
WILL BECOME WEST THIS AFTERNOON. WINDS WILL SWITCH TO THE NORTH AT
15 TO 25 MPH THIS EVENING WITH THE PASSAGE OF A COLD FRONT.

AFTERNOON AND NIGHTTIME THUNDERSTORMS ARE EXPECTED...SOME POSSIBLY
SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

NDZ040-041-043-044-171033-
ADAMS-BOWMAN-HETTINGER-SLOPE-
INCLUDING THE CITIES OF...BOWMAN...MOTT AND HETTINGER
535 AM CDT SAT JUL 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOT
A.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FOR THIS AFTERNOON THROUGH THIS
EVENING FOR LOW HUMIDITIES...AFTERNOON HIGHS IN THE 90S TO AROUND
100...AND WIND SWITCHES. SOUTH WINDS OF 10 TO 20 MPH THIS MORNING
WILL BECOME WEST THIS AFTERNOON. WINDS WILL SWITCH TO THE NORTH AT
15 TO 25 MPH THIS EVENING WITH THE PASSAGE OF A COLD FRONT.

AFTERNOON AND NIGHTTIME THUNDERSTORMS ARE EXPECTED...SOME POSSIBLY
SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WIND ADVISORY IS IN EFFECT FOR SUNDAY MORNING IN THE FAR
SOUTHWEST. EXPECT NORTH WINDS TO INCREASE TO 30 TO 35 MPH AFTER
MIDNIGHT TONIGHT AND CONTINUE THROUGH SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

NDZ002>005-010>013-019>023-025-034>037-042-045>048-050-051-171033-
BOTTINEAU-BURKE-BURLEIGH-DICKEY-EMMONS-FOSTER-GRANT-KIDDER-LA MOURE-
LOGAN-MCHENRY-MCINTOSH-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-PIERCE-
RENVILLE-ROLETTE-SHERIDAN-SIOUX-STUTSMAN-WARD-WELLS-
INCLUDING THE CITIES OF...MINOT...JAMESTOWN...BOTTINEAU...BISMARCK...
MANDAN...WASHBURN...STANLEY...RUGBY...LINTON...HARVEY...ELLENDALE...
CARRINGTON...BEULAH...BELCOURT AND ASHLEY
535 AM CDT SAT JUL 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOT
A.

.DAY ONE...TODAY AND TONIGHT

AFTERNOON AND NIGHTTIME THUNDERSTORMS ARE EXPECTED...SOME POSSIBLY
SEVERE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

VINING

In the hours before

Local storm report, Jul 16, 7:17 PM MDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
817 PM CDT SAT JUL 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             8 S STANLEY             48.20N 102.39W
07/16/2005  1.00 INCH        MOUNTRAIL          ND   PUBLIC

            HAILED STARTED AT 755 PM CDT AND WAS STILL OCCURRING AT
            805 PM CDT

&&

JC
Local storm report, Jul 16, 8:06 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
906 PM CDT SAT JUL 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             22 WNW FAIRFIELD        47.30N 103.65W
07/16/2005  0.88 INCH        BILLINGS           ND   TRAINED SPOTTER

&&

TWH
Local storm report, Jul 16, 8:28 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
928 PM CDT SAT JUL 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 PM     HAIL             5 N FAIRFIELD           47.26N 103.22W
07/16/2005  3.00 INCH        BILLINGS           ND   LAW ENFORCEMENT

            REPORTED ON HIGHWAY 85

&&

VJENSEN
Local storm report, Jul 16, 8:39 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
939 PM CDT SAT JUL 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             GRASSY BUTTE            47.40N 103.25W
07/16/2005  0.75 INCH        MCKENZIE           ND   TRAINED SPOTTER

&&

VJENSEN
Local storm report, Jul 16, 8:41 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
941 PM CDT SAT JUL 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             13 N WATFORD CITY       47.99N 103.27W
07/16/2005  1.00 INCH        MCKENZIE           ND   TRAINED SPOTTER

&&

VROLLER

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 6:40 PM MDTSevere Thunderstorm WarningBISDunn51 min
Jul 16, 6:51 PM MDTSevere Thunderstorm WarningBISMcKenzie, Mountrail54 min
Jul 16, 7:04 PM MDTSevere Thunderstorm WarningBISMcKenzie56 min
Jul 16, 7:16 PM MDTSevere Thunderstorm WarningBISGolden Valley37 min
Jul 16, 7:24 PM MDTSevere Thunderstorm WarningBISMcLean51 min
Jul 16, 7:31 PM MDTSevere Thunderstorm WarningBISWard59 min
Jul 16, 7:36 PM MDTSevere Thunderstorm WarningBISBillings39 min
Jul 16, 7:47 PM MDTSevere Thunderstorm WarningBISMountrail43 min
Jul 16, 7:52 PM MDTSevere Thunderstorm WarningBISDunn, McKenzie53 min
Jul 16, 8:17 PM MDTSevere Thunderstorm WarningBISBillings28 min
Jul 16, 8:23 PM MDTSevere Thunderstorm WarningBISMountrail49 min
Jul 16, 8:27 PM MDTSevere Thunderstorm WarningBISWard66 min
Jul 16, 8:45 PM MDTSevere Thunderstorm WarningBISMcHenry60 min
Jul 16, 9:27 PM MDTTornado WarningBISMcHenry31 min
Jul 16, 9:46 PM MDTSevere Thunderstorm WarningBISMcKenzie, Williams59 min
Jul 16, 9:51 PM MDTSevere Thunderstorm WarningBISMcHenry31 min
Jul 16, 9:56 PM MDTSevere Thunderstorm WarningBISRolette34 min
Jul 16, 10:44 PM MDTSevere Thunderstorm WarningBISDivide, Williams61 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.